Flood, Onslow
- When
- September 7, 8:00 PM EST to 9:00 PM EST
- Where
- Onslow County, 2.09 mi E of Folkstone to 2.13 mi E of Folkstone
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.530, -77.463
Flooding reported along Old Folkstone Road.
A stationary front along the southern coast and an approaching low pressure area from the south resulted in widespread showers and thunderstorms mainly across the coastal sections which resulting in flooding of streets and low lying areas during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A stationary front along the southern coast and an approaching low pressure area from the south resulted in widespread showers and thunderstorms mainly across the coastal sections which resulting in flooding of streets and low lying areas during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 7, 7:34 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
834 PM EDT MON SEP 7 2009
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH THROUGH THE REGION OVERNIGHT AND
EARLY TUESDAY. THE LOW WILL MOVE OFF THE NORTH COAST TUESDAY
NIGHT...LINGER FOR SEVERAL DAYS OFF THE MID ATLANTIC COAST...THEN
MOVE OFF TO THE NORTHEAST LATE THIS WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 830 PM MON...HEAVY RAIN FELL ALONG THE CRYSTAL COAST THIS
AFTERNOON/EVENING WITH RADAR EST UPWARDS OF 8-10 INCHES NEAR THE
BEACHES...AND 4 TO 6 INCHES JUST INLAND. THE AMOUNTS TAPER OFF
SIGNIFICANTLY INLAND...WITH THE COASTAL PLAINS HAVING RECEIVED
VERY LITTLE. THE MODELS SEEM TO HAVE DIFFICULTY POSITIONING THIS
LOW PRES SYSTEM...WHICH IS TRACKING MORE ALONG THE COAST THAN THEY
SUGGEST. THE WRF IS THE CLOSEST TO CURRENT CONDITIONS...THOUGH
EVEN THAT SOLUTION NEEDED TO BE SHIFTED SLIGHTLY E. THE BEST
RAINFALL CONVERGENCE AREA IS MAINLY E OF HWY 17...AND EXP THE LOW
TO TRACK E OF THERE OVERNIGHT. RAINFALL AMOUNTS IN THIS AREA COULD
REACH 2 TO 4 INCHES ON AVERAGE...UPWARDS OF 3 TO 5...WHILE AREAS W
COULD RECEIVE AS LITTLE AS A FEW HUNDREDTHS. SOME WRAP AROUND
CONVECTION WILL IMPACT THE COASTAL PLAINS SO WILL KEEP CHANCE TO
LIKELY POPS INTO EARLY TUE MORNING. THE HEAVIEST RAIN OVER THE
ONSLOW AND CARTERET SHOULD TAPER OFF AS THE CENTER OF THE LOW
MOVES N...SO CURRENT FLOODING CONDITIONS WILL IMPROVE OVERNIGHT
INTO TUE AS THE WATER RECEDES. TEMPS WILL REMAIN STEADY AROUND
70/LOW 70S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AS OF 330 PM MON...THE LOW WILL TRACK ACROSS THE FORECAST AREA
TUESDAY THEN OFF THE NORTH COAST TUESDAY NIGHT AND CONTINUE MOVING
SLOWLY NORTHEAST. RAIN CHANCES WILL TAPER OFF FROM SOUTHWEST TO
NORTHEAST THROUGH THE PERIOD. 12Z NAM MOS GUIDANCE LOOKS A BIT TOO
COOL AND PREFERRED THE WARMER 12Z GFS MOS HIGHS/LOWS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM MON...A PERIOD OF DRY WEATHER IS IN STORE AS THE
BOUNDARY OFF THE COAST FINALLY MOVES OFF TO THE EAST AND HIGH
PRESSURE BUILDS DOWN THE EAST COAST.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 8 PM MONDAY...TOUGH FCST AS MDLS ARE DOING A POOR JOB WITH
PRECIP. SO FAR MOST ALL THE RAIN HAS BEEN FOCUSED ALONG THE CST IN
AREA OF STRONG MOISTURE CONVERGENCE AHEAD OF LOW PRES DRIFTING N
LOCATED JUST OFF THE S CST. BASED ON RDR TRENDS NOT EXPECTING MUCH
RAIN DEEP INLAND BUT SHLD SEE SOME FOG/LIGHT RAIN AND LOWER CIGS AS
LOW SLOWLY LIFTS N ALONG THE CST. HAVE IFR OR WORSE DEVELOPING LATER
THIS EVENING AND CONT THROUGH ABOUT 14Z TUE THEN SHLD SEE GRADUAL
IMPROVEMENT AS LOW CLOUDS SLOWLY LIFT IN WAKE OF LOW. THE FORECAST
FOR WEDNESDAY INTO THE WEEKEND IS LOOKING TO BE PRIMARILY VFR.
EXCEPTIONS WILL BE A RISK FOR EARLY MORNING FOG AND LOW CLOUDS AND
AN ISOLATED LATE DAY SHOWER.
&&
.MARINE...
AS OF 8 PM MONDAY...SMALL AREA OF STRONG WINDS ENHANCED BY
CONVECTION IS OCCURRING JUST N OF LOW CENTER LOCATED IN ONSLOW BAY.
HAVE SUSTAINED E WINDS 25 TO 30 KTS OVER SRN WTRS AND THESE SHLD
SPREAD SLOWLY N AHEAD OF THE LOW OVERNIGHT. DID NOT GO QUITE THAT
STRONG CNTRL/NRN WTRS BUT DID INCREASE A BIT AND ALSO ADDED SCA FOR
PAMLICO SOUND STARTING LATER THIS EVENING. INCREASED SEAS A BIT WITH
MAX 8 FT SRN WTRS NEXT FEW HOURS. AS WINDS BECOME MORE OFFSHORE SEAS
SHLD SUBSIDE SRN WTRS TUE MORN AND LATER IN THE DAY UP N AS THE LOW
IS EXPECTED TO EXIT THE NORTHERN OUTER BANKS LATER TUE. A
REINFORCING HIGH TO THE NORTH WILL CAUSE THE LOW STALL OUT AND WHERE
THE LOW STALLS WILL BE THE KEY TO FORECAST FOR WEDNESDAY AND BEYOND.
MOST OF THE MODELS STALL THE LOW NORTH OF THE NC/VA LINE KEEPING THE
TIGHTEST GRADIENT AND STRONG EASTERLY FLOW NORTH OF THE NC WATERS.
THE NC WATERS WOULD BE IN THE WEAKER GRADIENT WITH NW TO N WINDS 15
KT OR LESS WEDNESDAY INTO THE WEEKEND. THE WATERS NORTH OF OREGON
INLET WILL HAVE THE STRONGEST WINDS WEDNESDAY WITH SPEEDS OF 15-20
KT POSSIBLE. IF THE LOW SETTLES A LITTLE FURTHER SOUTH THEN THE
STRONGER GRADIENT WILL AFFECT PORTIONS OF THE NC COASTAL WATERS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL NOON EDT TUESDAY FOR AMZ150-152-154.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR AMZ156-158.
&&
SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...HSA
AVIATION...RF/JME
MARINE...RF/JMEHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 438 AM EDT MON SEP 7 2009 NCZ029-044>047-079>081-090>094-080845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 438 AM EDT MON SEP 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WILL BE OCCASIONALLY HEAVY TODAY AND MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-080845- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 438 AM EDT MON SEP 7 2009 ...MODERATE THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WILL BE OCCASIONALLY HEAVY TODAY AND MAY LEAD TO LOCALIZED FLOODING. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE THREAT OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 PM EDT MON SEP 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLOOD SNEADS FERRY 34.55N 77.38W
09/07/2009 ONSLOW NC COUNTY OFFICIAL
FLOODING REPORTED ON OLD FOLKSTONE ROAD. SOME SECTIONS
IMPASSABLE.
&&
RFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 829 PM EDT MON SEP 7 2009 NCZ095-098-080130- CARTERET-ONSLOW- 829 PM EDT MON SEP 7 2009 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND CARTERET COUNTIES UNTIL 930 PM EDT... AT 828 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 23 MILES SOUTHWEST OF NEWPORT TO 10 MILES SOUTHEAST OF MOREHEAD CITY...MOVING NORTH AT 10 TO 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOREHEAD CITY AT 855 PM EDT...NEWPORT AT 915 PM EDT. IN ADDITION TO TORRENTIAL RAIN...WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. DO NOT DRIVE INTO FLOODED ROADS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Flooding reported along Old Folkstone Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197608.